Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


adam3iversonaadam3iverson Posts: 13
edited 06/11/2012 - 8:30 AM in Pain Medications
I have been taking tramadol since 2003. i usually take anywhere from 3-5 tablets a day as i suffer pain in my neck and upper back caused from a broken C-3, and dislocated C-4 and C-5. i now have an H-Plate in my neck and therefore suffer from pain on a daily basis. i am 22 years old and am just a little concerned about the long term effects that the tramadol may have on my long term health? i am slowly getting use to the fact that ill be taking tramadol for the res tof my life, so i am trying to find out as much about tramadol as possible. if anyone can answer and inform me about long term effects of tramadol, i would greatly appreciate it.


  • Hi Adam,

    I don't know of any long term effects of Trammadol so I'll be keeping an eye on this thread.

    I've got excess wear of L4/L5 and DDD with acute lower back pain following an epidural of steroids on Feb 27th.I've been taking 8 x50mg of Trammadol a day along with diclofenac(anti inflammatory) and diazepam if it gets really bad.

    The only problems/side effects I've noticed are guts ache,loss of appetite and constipation.(sorry).

    I don't know if these are caused purely by the Trammadol or the cocktail.
  • Hi Adam,
    As far as long term effects go, I am not sure but will do a search for you if I can find anything, but I do know that the maximum daily dosage is 400 mg daily. If you are taking more than that, you run the risk of seizures, serotonin syndrome, which can cause psychotic breaks amongst other symptoms.

    http://en.wikipedia.org/wiki/Tramadol I found this information through a search on google.
  • I have been taking ultram for 18 to 20 years. I know alot about ultram from experience and a great doctor. I call it my two for one, little pain relief and little antidepressant.Im not a big med taker but ultram I will prolly be on for ever.
    never take more then 400 mg a day and never more then 2 pills at a time. I my self take 2 to 6 tablets a day. all depends on what time I get up because, taking after noon or maybe one o-clock will keep me up at night.(gives me a bit of energy)

    I want to welcome you to Spine health and let you know you can p.m. any time.
    p.s. you were 16 when you started ultram?what are your issues?
  • I've never heard of anyone developing a problem that was not apparant when they started. Usually if you can take it and don't have any issues at the start it seems to be well tolerated for a long time. Seizures and other issues seem to happen fairly soon. I would suggest after 5 years of usage at that level you will be fine.

    At this point I would suspect that the only real concern for you would be if you decide you want to stop. Even though it is not as heavily regulated as narcotics are it does carry a pretty hefty withdrawal package so don't stop suddenly without tapering down and being prepared to suffer some withdrawals, oh and of course the onset/return of increased pain. The other thing to watch for is if you develop depression as a lot of us chronic pain sufferers do as the years stack up! There is an SSRI effect in Ultram and if you add say Prozac or Zoloft or any other SSRI to it you can get serotonin syndrome, headaches, siezures, mania, all of that can be brought on if you add to the Ultram.

    Note I say "can be" not "will be". Everyone is different you may never have an issue even if you do take Prozac or another SSRI with the Ultram.

    I'd like to say that if you are managing your pain as well as you seem to be on Ultram I would not change it.

  • wrambler is very correct about not taking some of the anti's out there while on ultram. It can cause serotonin syndrome.I have never taken any antidepressant.
    I was able to stay on ultram before and after surgery, and also while I was on meds after surgery even all the different pain pills.
    I was put on ultram about 25 years ago for shoulder pain.
  • I was on Tramadol for 3 years along with a muscle relaxor. Six weeks ago I began weening myself off of both and was a little sirprised to find I had some withdrawal issues. I was itchy and agitated, had trouble sleeping, and really felt achey all over my body, like I was sick. This went on for about a week when I finally stopped taking it.

    Emergency surgery in March of 2006 for spinal infection of L 2 and L 3. During surgery, discovered I had Cauda Equina Syndrome. Spine became unstable after surgery and had 360 fusion with 10 pedicle screws, plates and rods in April of 2007.
Sign In or Register to comment.